Dilaudid Withdrawal

Definition

Medical professionals recognize Dilaudid withdrawal as a predictable physiological consequence of taking large doses of Dilaudid or using this drug for a long time. Dilaudid is the brand name preparation for the generic drug hydromorphone. Dilaudid withdrawal symptoms are a result of a sudden reduction of Dilaudid in a person who has grown physically dependent on the opioid. Withdrawal from Dilaudid is a lengthy and uncomfortable process. Withdrawal symptoms frequently prevent people from successfully quitting drug abuse without the help of rehabilitation specialists.

Facts

Fear of withdrawal symptoms prevents many people from seeking rehabilitative care. Severity of Dilaudid withdrawal symptoms depends upon how much opioid the individual has been taking, the length and the route of administration. While the symptoms of opioid withdrawal are extremely unpleasant, withdrawal is not life threatening. Nonetheless, opiate withdrawal can exacerbate other conditions and it is always best to undergo withdrawal under a doctor's supervision.

Causes

The human body adapts to its environment and when a person takes Dilaudid for a long time, his body grows accustomed to maintaining a certain level of the opioid. If he takes Dilaudid long enough, his body needs the opioid to feel normal. A sudden reduction of Dilaudid causes a chemical imbalance; withdrawal symptoms are a physical manifestation of the body trying to regain chemical stability. While the symptoms of Dilaudid withdrawal are not life-threatening, unpleasant withdrawal symptoms prevent many people from quitting drug abuse.

Symptoms

Physical dependence on Dilaudid manifests itself through withdrawal symptoms after sudden cessation of Dilaudid or upon administration of an opioid antagonist, such as naloxone. These symptoms may be physical or psychological.

Physical

Physical symptoms include restlessness, watery eyes, runny nose, yawning and excessive sweating. People have commonly reported symptoms such as chills, body aches and dilated pupils. Other signs and symptoms of Dilaudid withdrawal may develop, including backache, joint pain, weakness, stomach cramps, insomnia, nausea and loss of appetite. Individuals may also experience vomiting, diarrhea or increased blood pressure, respiratory rate or heart rate.

Psychological

Withdrawal from Dilaudid may cause psychological symptoms, such as irritability, anxiety and nervousness. Physical dependence on Dilaudid and subsequent withdrawal symptoms are psychologically demoralizing to many, often leaving individuals feeling hopeless about their chances for recovery. Psychological symptoms of Dilaudid withdrawal can thwart attempts at detoxification and rehabilitation as much as physical symptoms.

Possible Complications

Symptoms of Dilaudid withdrawal can hamper an individual's chances of recovery. Physical symptoms of withdrawal are overpowering and very uncomfortable, preventing the individual from working, going to school or fulfilling personal responsibilities. These physical symptoms can last for several days or even weeks.

Psychological symptoms of Dilaudid withdrawal may complicate relationships with the individual's support team, such as his spouse or other family members. Overwhelming anxiety, depression and nervousness exacerbate already stressful living environments that contributed to the initial dependence on Dilaudid.

Treatment options

Treatment for Dilaudid withdrawal always starts with detoxification and reduction of withdrawal symptoms. Some individuals try to do this step alone, without the help of a qualified professional. Professionals call this approach self-detox, commonly known as going "cold turkey." During self-detox, individuals endure extremely uncomfortable physical and psychological symptoms for weeks. Intolerable withdrawal symptoms drive many back to drug abuse.

Some devise home remedies to reduce unpleasant withdrawal symptoms. One such concoction is the Thomas Recipe, in which a person takes valium, Xanax, Klonopin, Ativan or Librium to reduce symptoms and cause sleep. He will take consecutively smaller doses of these drugs each day with the goal of making it past day four, when the worst withdrawal symptoms will have subsided.. Imodium helps control diarrhea and L-Tyrosine eases restlessness. Other supplements ease fatigue and malaise while hot baths reduce body aches. The risk for overdose is high and the chances for success are low for those who try to medicate themselves through Dilaudid withdrawal without professional help.

Professional outpatient rehabilitation facilities offer patients a way to reduce withdrawal symptoms with replacement therapy drugs, such as buprenorphine or methadone. Individuals visit rehabilitation clinics regularly to check in with physicians and counselors. Outpatient rehabilitation works well for people whose dependence on Dilaudid is well controlled. Individuals who have acute dependencies require inpatient care.

During standard inpatient detoxifications, physicians administer medications to decrease the level of Dilaudid in the body and then administer drugs such as Clonidine to reduce withdrawal symptoms associated with Dilaudid. Other drugs include medications to calm anxiety, ease nausea, treat diarrhea and correct adrenaline levels. This multidimensional approach shortens withdrawal recovery time to just five or more days, rather than several weeks. A shorter period of more tolerable withdrawal symptoms greatly increases the chances for a complete recovery from dependence on drugs. Additionally, a person is at less risk for the hopelessness that often accompanies a long struggle with Dilaudid withdrawal, leaving him in a more positive, receptive state of mind.

Rapid detox provides the shortest form of detoxification and the most humane way of dealing with unpleasant symptoms of Dilaudid withdrawal. During rapid detox, physicians administer anesthesia and sedatives along with the standard complex of drugs so that the patients doze comfortably through the worst parts of withdrawal. When they awaken, patients do not remember the unpleasant experience of withdrawal symptoms. Rapid detox puts patients in the best state of mind for a successful and full rehabilitation.

Once an individual has completed withdrawal from Dilaudid, she may participate in a rehabilitation program to reduce her chances of reverting to drug use and having to go through Dilaudid withdrawal repeatedly. Most programs offer personal, family and group counseling. Behavioral programs help individuals identify, avoid and cope with situations that lead to drug abuse. Other types of programs help family members change with environmental stresses that led to or were a consequence of dependence on Dilaudid. Therapists help patients see the value and benefits of continuing a drug-free life.

Residential programs offer extended behavioral therapy to help patients avoid drug abuse and Dilaudid withdrawal in the future. Programs can last from 28 days to six months or longer, depending on the needs of the individual patient. Treatment within a criminal justice facility, or jail, is just as effective as voluntary treatment. Long-term treatment frequently provides better long-term results.